Tornadoes · United States · Texas · 2021
Unrated tornado, Copper Breaks St Pk to Medicine Mound, Texas, April 23, 2021
From Copper Breaks St Pk to Medicine Mound, this Unrated tornado ran 1.8 miles across Hardeman County on April 23, 2021, touching down at 6:08 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- April 23, 2021
- Touchdown
- 6:08 PM CDT (23:08 UTC)
- Lifted
- 6:12 PM CDT (23:12 UTC)
- On the ground
- 4 minutes
- Path length
- 1.8 miles (2.9 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hardeman County
- Touchdown point
- 34.100, -99.510
- Lift-off point
- 34.100, -99.480
- Record number
- 2104231708-01
The damage survey
13 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 118 mph.
- Collapsed tin barn, but unsure if this is storm-related.
- Numerous vehicles and heavy farm implements displaced, including a pick-up truck thrown ~100 yards south-southwest.
- Damage path across County Road 81S. Fence damage, debris deposit.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A dryline and an upper trough led to the development of numerous thunderstorms, producing hail, wind, and several tornadoes during the afternoon and evening of the 23rd.
Numerous storm chasers witnessed a tornado in extreme southern Hardeman County south of Quanah that developed close to State Highway 6 and moved east-southeast. The only known damage was to a cattle feeder in this rural area. The tornado path is estimated.
Storm chasers observed a relatively brief tornado to the southwest of Medicine Mound. This tornado occurred in breaks just north of the Pease River and no known damage occurred. The tornado location is estimated.
Storm chasers observed a tornado develop at about 6:10 PM. A second tornado developed at about 6:12 PM with both observed simultaneously until this tornado dissipated at 6:14 PM. The tornado produced no known damage in the breaks north of the Pease River, and the path was estimated.
The second of the twin tornadoes moved southeast across southeastern Hardeman County. No damage is known to have occurred as the tornado moved through breaks north of the Pease River. As it moved through southeastern Hardeman County and into Wilbarger County, this may have been a series of tornadoes as the visual condensation funnel was not visible at times. One storm chaser reported seeing surface circulation continue through many times where the condensation funnel was not visible, so it is being documented as a continuous tornado here from the initial development in Hardeman County to west of Lockett in Wilbarger County.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
28 minutes of warning. NWS OUN issued a tornado warning for this county at 22:40 UTC, 28 minutes before the tornado touched down, in force until 23:19 UTC.
The county was under a tornado watch, issued at 20:15 UTC and running to 01:02 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:15 UTC | 01:02 UTC | Tornado Watch | OUN |
| 21:44 UTC | 22:30 UTC | Severe Thunderstorm Warning | OUN |
| 22:28 UTC | 23:15 UTC | Severe Thunderstorm Warning | OUN |
| 22:40 UTC | 23:19 UTC | Tornado Warning | OUN |
| 22:59 UTC | 23:45 UTC | Tornado Warning | OUN |
| 23:18 UTC | 23:29 UTC | Tornado Warning | OUN |
| 00:06 UTC | 00:45 UTC | Severe Thunderstorm Warning | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Apr 23, 2:01 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Apr 23, 2:01 PM CDT, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Norman OK 201 PM CDT Fri Apr 23 2021 ...New SHORT TERM, LONG TERM... .UPDATE... Issued at 1032 AM CDT Fri Apr 23 2021 The upper trough is currently tracking across CO/NM and the surface low continues to develop over the TX panhandle. Low- level moisture will continue to advect into our area through this evening. Latest mesoanalysis data shows steep lapse rates in place and increasing MUCAPE indicates destabilization is underway over western/southern Oklahoma and north TX. Increased POPs for 18Z Friday through 06Z Saturday, as CAMS suggest widespread convection across portions of western north Texas and southern Oklahoma around mid- day. Some of these storms may be strong to severe. The surface low is prog'd to track southeast along the Red River and strong to severe thunderstorms are likely to develop over southwest Oklahoma by early evening. CAMS suggest storms will grow upscale along the front with perhaps a bowing segment as it moves through south-central Oklahoma later this evening. Very large hail, damaging winds, and an isolated tornado are possible. Thompson && .SHORT TERM... (This evening through Saturday) Issued at 159 PM CDT Fri Apr 23 2021 The upper trough is currently tracking across CO/NM and the surface low continues to develop over the TX panhandle. Low- level moisture will continue to advect into our area through this evening. Latest mesoanalysis data shows steep lapse rates in place and increasing MUCAPE indicates destabilization is underway over western/southern Oklahoma and north TX. Increased POPs for 18Z Friday through 06Z Saturday, as CAMS suggest widespread convection across portions of western north Texas and southern Oklahoma around mid- day. Some of these storms may be strong to severe. The surface low is prog'd to track southeast along the Red River and strong to severe thunderstorms are likely to develop over southwest Oklahoma by early evening. CAMS suggest storms will grow upscale along the front with perhaps a bowing segment as it moves through south-central Oklahoma later this evening. Very large hail, damaging winds, and an isolated tornado are possible. Thompson && .LONG TERM... (Saturday night through next Thursday) Issued at 159 PM CDT Fri Apr 23 2021 Gusty winds Saturday morning behind the front will decrease through the day as the surface ridge quickly builds over the area. The airmass behind the front will not offer much change in temperatures, as highs reach near 70 to the mid 70s across southwest OK by Saturday afternoon. As the surface high slides eastward and upper ridging builds overhead temperatures will warm further Sunday. Lee cyclogenesis east of the Rockies will tighten the pressure gradient over the area during the day, which will lead to a period of gusty south winds, especially across western OK. This will increase fire weather concerns on Sunday across extreme western portions of the area to the west of a dryline, with similar conditions possible Monday and Tuesday (depending on dryline positioning this may end up confined to the TX/OK panhandles). A deep trough approaches by Tuesday, with models continuing to disagree on timing and amplitude of the trough. Moisture return no longer looks to be a question as models advertise now agree on a deeper, slower trough with more meridional flow. There are still so me timing differences, however, with the GFS faster and further east with the dryline on Tuesday (central OK) and the ECM slower and further west (western OK or the TX panhandle). Given such a deep trough the slower solution seems more likely (and appears to be the trend in the models the last few days). The slowing of the trough may linger the severe risk into Wednesday for at least eastern portions of the area and may also increase the risk for flooding concerns. Bottom line, the ingredients still appear favorable for severe weather in our area Tuesday (and perhaps Wednesday as well), but details still remain unclear on exactly where and when the greatest threat will occur. The front should clear the area by Wednesday night, but the upper trough will linger overhead through the end of the week. This should keep temperatures cooler than average to end the week with dry conditions. Ware && .AVIATION... (18Z TAFS) Issued at 1148 AM CDT Fri Apr 23 2021 IFR/MVFR conditions are expected to continue through the overnight hours. Latest radar shows scattered thunderstorms developing over south-central Oklahoma. Thunderstorms are anticipated to develop over western north Texas within the next hour or two, with severe storm threat increasing through the afternoon and evening hours for most TAF sites. Large hail and damaging wind gusts up to 80 mph are possible this afternoon into tonight. && .UPPER AIR... Issued at 557 AM CDT Fri Apr 23 2021 Upper air flights are planned for 12Z this morning, 18Z this afternoon, and 00Z this evening. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 66 52 69 48 / 70 90 10 0 Hobart OK 72 49 72 47 / 60 90 0 0 Wichita Falls TX 75 53 73 49 / 70 70 0 0 Gage OK 68 43 71 48 / 30 40 0 0 Ponca City OK 64 51 69 46 / 90 100 10 0 Durant OK 69 55 73 49 / 90 90 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...01 LONG TERM....08 AVIATION...01
Hazardous weather outlook, Apr 23, 2:30 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 230 PM CDT Fri Apr 23 2021 OKZ004>048-050>052-TXZ083>090-241930- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 230 PM CDT Fri Apr 23 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Severe thunderstorms are expected this afternoon and evening across Oklahoma and northern Texas. Severe thunderstorms this afternoon and evening across western north Texas and southwestern OK may contain hail up to the size of baseballs, damaging wind gusts around 70 mph, and an isolated tornado are possible. During the evening hours, thunderstorms are expected to become more numerous across central and south central Oklahoma. These storms will mainly pose a risk of large hail and damaging winds. As storms move east of Interstate 35 this evening, the hail threat is expected to decrease some, but damaging winds will still be a concern. Heavy rainfall and localized flooding are also a concern, especially across central and southern OK as several rounds of storms are expected this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Severe thunderstorms will be possible next Tuesday across most of the region. .Fire Weather... Elevated to Near Critical fire weather conditions are possible across western Oklahoma and western north Texas Sunday through Tuesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Apr 23, 5:42 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CDT FRI APR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 7 N TRUSCOTT 33.85N 99.80W
04/23/2021 E2.75 INCH FOARD TX TRAINED SPOTTER
SPOTTER NETWORK
&&
JTLocal storm report, Apr 23, 5:45 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT FRI APR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 4 WNW MEDICINE MOUND 34.21N 99.66W
04/23/2021 E0.25 INCH HARDEMAN TX TRAINED SPOTTER
&&
JTLocal storm report, Apr 23, 5:47 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT FRI APR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TORNADO 11 S QUANAH 34.13N 99.73W
04/23/2021 HARDEMAN TX TRAINED SPOTTER
ONGOING AS OF 2247UTC, PER PHONE REPORT
&&
JTLocal storm report, Apr 23, 5:57 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT FRI APR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 9 N GILLILAND 33.86N 99.66W
04/23/2021 E3.50 INCH FOARD TX PUBLIC
TWITTER REPORT WITH PICTURE. LOCATION ESTIMATED BASED ON
RADAR.
&&
JTSpecial weather statement, Apr 23, 5:59 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 559 PM CDT Fri Apr 23 2021 OKZ006-007-011-012-232330- Major OK-Garfield OK-Alfalfa OK-Grant OK- 559 PM CDT Fri Apr 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR eastern Major...northwestern Garfield...southeastern Alfalfa and southwestern Grant Counties Until 630 PM CDT... AT 556 PM CDT, a strong thunderstorm was located near Carrier, moving northeast at 35 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Locations impacted include... Enid, Lahoma, Kremlin, Goltry, Nash, Hillsdale, Carrier and North Enid. LAT...LON 3634 9806 3644 9821 3669 9805 3654 9772 TIME...MOT...LOC 2256Z 220DEG 31KT 3645 9806 JP
Local storm report, Apr 23, 6:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT FRI APR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TORNADO 5 NNE MARGARET 34.12N 99.65W
04/23/2021 HARDEMAN TX TRAINED SPOTTER
&&
JTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 12:00Z
11.1 hours before the tornado, 229 km from the path. April 23, 2021.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -25849 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.6 K/km
Norman, OK (KOUN), 00:00Z
0.9 hours after it, 229 km from the path. April 24, 2021.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -47 J/kg
- Surface CAPE
- 331 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.8
- 0-3 km lapse rate
- 5.3 K/km
The radar
The Altus AFB radar (KFDR), 56 km away, was scanning. The volume nearest the touchdown began at 23:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:53 UTC | HAIL 1.5 | 6 Nne Swearingen | Cottle, TX | |
| 22:29 UTC | HAIL 1.75 | 4 Ssw Quanah | Hardeman, TX | |
| 22:32 UTC | HAIL 1 | 6 S Quanah | Hardeman, TX | |
| 22:34 UTC | HAIL 2 | 8 N Truscott | Foard, TX | |
| 22:35 UTC | HAIL 1.5 | 5 S Quanah | Hardeman, TX | |
| 22:41 UTC | HAIL 0.25 | 4 Wnw Medicine Mound | Hardeman, TX | |
| 22:41 UTC | HAIL 2.75 | 7 N Truscott | Foard, TX | SPOTTER NETWORK |
| 22:43 UTC | TORNADO | 11 S Quanah | Hardeman, TX | ONGOING AS OF 2247UTC, PER PHONE REPORT |
| 22:45 UTC | HAIL 3.5 | 9 N Gilliland | Foard, TX | TWITTER REPORT WITH PICTURE. LOCATION ESTIMATED BASED ON RADAR. |
| 22:54 UTC | TORNADO | 5 Nne Margaret | Hardeman, TX | |
| 23:05 UTC | HAIL 3.37 | 10 S Quanah | Hardeman, TX | 1/4 MI N HURST WILLIAMS RD HWY 6 |
| 23:08 UTC | TORNADO | 5 Nnw Rayland | Hardeman, TX | |
| 23:10 UTC | TORNADO | 5 Nnw Rayland | Hardeman, TX | TORNADO CONTINUED UNTIL APPROXIMATELY 622 PM CDT MOVING INTO WILBARGER COUNTY TO ABOUT 2 MILES WEST OF LOCKETT. |
| 23:15 UTC | HAIL 1.25 | 1 Ne Seymour | Baylor, TX | |
| 23:34 UTC | TORNADO | 2 E Lockett | Wilbarger, TX | CONTINUED UNTIL APPROXIMATELY 642 PM CDT. |
| 23:47 UTC | HAIL 3 | Oklaunion | Wilbarger, TX | TWITTER REPORT. |
| 23:50 UTC | HAIL 1.75 | 1 Wsw Oklaunion | Wilbarger, TX | MPING |
| 23:50 UTC | HAIL 3 | 3 Wsw Oklaunion | Wilbarger, TX | MPING. |
| 23:59 UTC | HAIL 1.75 | 4 Nne Grayback | Wilbarger, TX | |
| 23:59 UTC | HAIL 2 | 4 Nne Grayback | Wilbarger, TX | |
| 00:00 UTC | HAIL 2 | 5 Sw Harrold | Wilbarger, TX | TWITTER REPORT WITH PICTURE. 1.5 TO 2.0 INCH HAIL. |
| 00:06 UTC | HAIL 2 | Harrold | Wilbarger, TX | |
| 00:10 UTC | HAIL 0.25 | 10 Sw Harrold | Wilbarger, TX | GOLFBALL TO 2 INCH HAIL. TWITTER REPORT WITH PICTURES. |
| 00:10 UTC | HAIL 2 | 1 Sw Harrold | Wilbarger, TX | TWITTER REPORT WITH PICTURE. |
| 00:13 UTC | HAIL 1 | 1 Ese Harrold | Wilbarger, TX | REPORT FROM MPING: QUARTER (1.00 IN.). |
| 00:16 UTC | HAIL 1 | 3 Ese Harrold | Wilbarger, TX | HWY 240 AND FM125 NEAR ELECTRA |
| 00:28 UTC | HAIL 1.75 | Electra | Wichita, TX | |
| 00:51 UTC | HAIL 1 | 2 E Electra | Wichita, TX | REPORT FROM MPING: QUARTER (1.00 IN.). |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 23, 2021
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.